Medicines or vitamins that can cause gas, bloating, or burping

Both prescription and nonprescription medicines, as well as dietary supplements, can cause bloating and gas as side effects. Examples include:

  • Narcotic pain medicines.
  • Medicines that are used to treat diarrhea, such as Imodium, Kaopectate, and Lomotil.
  • Fiber supplements that contain psyllium, such as Fiberall or Metamucil. These supplements often cause a feeling of bloating and gas, especially if you use too much too quickly.
  • Bulk-producing agents, such as Citrucel or FiberCon.
  • Multivitamins and iron pills.

If you think that your gas, burping, or bloating may be caused by a medicine or supplement:

  • Call the doctor who prescribed the medicine before you take the next dose to find out if you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a medicine or supplement that was not prescribed by a doctor, stop taking it. Call your doctor if you feel that you need to continue taking the medicine or need help controlling your symptoms.

Last Updated: September 1, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.